Perioperative medication that may increase delirium risk.
Geriatric patient in a post surgery hospital setting.
Patient needs medications for pain, medical management, etc. but the medications required can cause delirium. Patient has a history of dementia.
1.List 4 classes of medication that may precipitate delirium in elderly susceptible patients.
2.Identify the mechanism of action of those 4 medication classes which my precipitate delirium.
3.Identify one neurotransmitter whose perturbation may lead to delirium.
- Fick D M, Cooper J W, Wade W E, Waller J L, Maclean J R, Beers M H. Updating the Beers criteria for potentially inappropriate medication use in older adults. Arch Intern Med. 2003;163:2716-2724.
- Drugs in the elderly. The Medical Letter 2006; 48:6-7.
- Chutka D S, Takahashi P Y, Hoel R W. Inappropriate medications for elderly patients. Mayo Clinic Proc. 2004; 79:122-139.
- Holmes HM, Hayley DC, Alexander GC, et al. Reconsidering medication appropriateness for patients late in life. Arch Intern Med. 2006;16699):605-609.
Users are free to download and distribute Geriatric Fast Facts for informational, educational, and research purposes only. Citation: Kathryn Denson MD, John Petronovich, - Fast Fact #12: Caution: Perioperative Surgery Medications. February 2012.
Disclaimer: Geriatric Fast Facts are for informational, educational and research purposes only. Geriatric Fast Facts are not, nor are they intended to be, medical advice. Health care providers should exercise their own independent clinical judgment when diagnosing and treating patients. Some Geriatric Fast Facts cite the use of a product in a dosage, for an indication, or in a manner other than that recommended in the product labeling. Accordingly, the official prescribing information should be consulted before any such product is used.